Kansas, 2015Tornadoes and Hail in Kansas, April 2, 2015
April 2, 2015 · NWS ICT · 5 events in 2 counties and zones
A quasi stationary boundary was located over Southern Kansas during the afternoon of April 2nd, 2015. A very unstable airmass was located just to the south of this boundary over extreme Southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi stationary boundary was located over Southern Kansas during the afternoon of April 2nd, 2015. A very unstable airmass was located just to the south of this boundary over extreme Southeast Kansas. Severe thunderstorms developed rapidly over Southeast Kansas and became supercellular during the evening hours. The supercell thunderstorms produced two brief tornadoes in Labette County. One tornado produced minor damage to a shed, while the other touched down in an open field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 2, 4:45 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 2, 4:45 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT THU APR 2 2015
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 331 PM CDT THU APR 2 2015
MAIN FORECAST CHALLENGE IS CONVECTIVE CHANCES/TRENDS TONIGHT
INTO FRIDAY MORNING. THE QUASI-STATIONARY SURFACE FRONT HAS
NUDGED A BIT NORTHWARD AT MID-AFTERNOON ACROSS SOUTHEAST
KANSAS TO NEAR WINFIELD IN SOUTH CENTRAL KANSAS. DIURNAL
HEATING WILL RESULT IN MLCAPE VALUES AROUND 2000 J/KG IN THE
PRESENCE OF STRONG DEEP LAYER SHEAR BY LATE THIS AFTERNOON.
WHILE THE CAP CONTINUES TO WEAKEN IT MAY NOT BE UNTIL EARLY
EVENING BEFORE CONVECTION INITIATES IN RESPONSE TO INCREASING
LOW LEVEL FLOW AHEAD OF THE APPROACHING UPPER TROF. A PERIOD
OF SEVERE WEATHER IS POSSIBLE THROUGH MID-EVENING FOR AREAS
MAINLY EAST AND SOUTHEAST OF WICHITA. SOME OF THIS CONVECTION
WILL FESTER INTO LATE EVENING...BEFORE ANOTHER ROUND OF
ELEVATED CONVECTION IS EXPECTED TO EMANATE FROM THE HIGH
PLAINS AND MOVE EAST-SOUTHEAST ACROSS CENTRAL KANSAS OVERNIGHT.
THIS ACTIVITY WILL ALSO HAVE THE POTENTIAL FOR MARGINALLY
SEVERE HAIL AND WIND...BEFORE TRACKING INTO SOUTHEAST KANSAS
BY EARLY FRIDAY MORNING.
BRISK NORTH WINDS WILL DRIVE MUCH COOLER AND DRIER AIR ACROSS
THE AREA DURING FRIDAY...WITH THE ASSOCIATED SURFACE HIGH
PRESSURE SETTLING OVER THE CENTRAL PLAINS FRIDAY NIGHT. SOME
PATCHY FROST IS POSSIBLE...THOUGH NO HEADLINES ARE PLANNED
AS WE ARE STILL ABOUT A WEEK OR SO AWAY FROM OUR USUAL AVERAGE
LAST FROST/FREEZE CLIMATOLOGY IN MANY AREAS. MILDER SOUTHERLY
WINDS WILL DEVELOP FOR THE REST OF THE WEEKEND WITH MAXS
CLOSER TO SEASONAL CLIMO.
DARMOFAL
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 331 PM CDT THU APR 2 2015
THE MEDIUM RANGE MODELS CONTINUE TO SHOW A MEAN UPPER TROF
DEVELOPING ACROSS THE WESTERN CONUS THROUGH EARLY NEXT WEEK
WITH AN INCREASINGLY MOIST SOUTHERLY FLOW ACROSS FAR EASTERN
KANSAS. LITTLE CHANGE TO THE GOING FORECAST WILL BE MADE
WITH MODEST PRECIP/CONVECTIVE CHANCES TIED TO THE EVENTUAL
EASTWARD PROGRESSION OF THE UPPER TROF OR PIECES THEREOF IN
THE WEST-SOUTHWEST FLOW ALOFT AND POTENTIAL FOR A COLD FRONT
TO VENTURE INTO THE AREA BY MID-WEEK.
KED
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 538 PM CDT THU APR 2 2015
STALLED SURFACE FRONTAL ZONE EXTENDS FROM NORTHWEST OK...ACROSS
SOUTHEAST KS...TO SOUTHERN MO EARLY THIS EVENING. STRONG
INSTABILITY/SHEAR EXISTS ALONG/SOUTH OF THE FRONT AND EXPECTING
SCATTERED SEVERE STORMS TO ERUPT EARLY THIS EVENING IN THIS
REGION. SOME OF THIS ACTIVITY COULD AFFECT THE CNU TERMINAL WITH
HAIL/WINDS. ICT IS JUST NORTH OF THE FRONT AND WILL LEAVE TS
MENTION OUT FOR THIS EVENING AND MONITOR TRENDS. ANOTHER BATCH OF
CONVECTIVE PRECIPITATION IS EXPECTED TO MOVE EAST-SOUTHEAST OUT OF
THE HIGH PLAINS ACROSS KANSAS OVERNIGHT. THIS COULD AFFECT ALL TAF
SITES...BUT HIGHER PROBABILITIES FOR CENTRAL/SOUTHEAST KS.
STRONG/GUSTY NORTHERLY WINDS WILL DEVELOP FROM WEST TO EAST ACROSS
THE FORECAST AREA LATE TONIGHT INTO EARLY FRIDAY MORNING...IN
ASSOCIATION WITH STRONG PRESSURE RISES AND COLD AIR ADVECTION.
STRATUS SEEMS LIKELY ACROSS MOST OF THE AREA FRIDAY MORNING.
EXPECT CLEARING SKIES FROM NORTH TO SOUTH TOWARD MIDDAY INTO
AFTERNOON FRIDAY.
JMC
&&
.FIRE WEATHER...
ISSUED AT 331 PM CDT THU APR 2 2015
INCREASING CHANCES FOR RAIN FROM SHOWERS AND STORMS WILL GIVE
SOME AREAS BENEFICIAL WETTING RAINS TONIGHT INTO EARLY FRIDAY.
BEST CHANCES APPEAR TO BE OVER CENTRAL INTO SOUTHEAST KANSAS.
HOWEVER...THINGS WILL DRY OUT AGAIN OVER THE WEEKEND...WITH
GUSTY SOUTH WINDS HELPING TO ELEVATE THE GRASSLAND FIRE DANGER
INTO THE VERY HIGH CATEGORY...PRIMARILY FROM THE FLINT HILLS
WESTWARD ACROSS CENTRAL KANSAS.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 46 58 35 66 / 40 40 0 0
HUTCHINSON 42 58 33 67 / 50 40 0 0
NEWTON 43 55 34 65 / 60 50 0 0
ELDORADO 46 58 34 66 / 60 50 0 0
WINFIELD-KWLD 49 59 34 66 / 40 30 0 0
RUSSELL 38 56 33 68 / 70 40 0 0
GREAT BEND 39 57 33 67 / 60 40 0 0
SALINA 41 57 33 68 / 70 50 0 0
MCPHERSON 42 56 33 66 / 70 50 0 0
COFFEYVILLE 51 58 34 64 / 60 40 0 0
CHANUTE 49 57 33 64 / 70 60 0 0
IOLA 48 57 33 64 / 70 60 0 0
PARSONS-KPPF 50 58 34 65 / 70 40 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 2, 3:20 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT THU APR 2 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT THU APR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS MUCH OF THE AREA. SEVERE STORMS ARE
POSSIBLE THIS EVENING PRIMARILY EAST OF THE KANSAS TURNPIKE.
THE MAIN RISKS WILL BE LARGE HAIL UP TO GOLFBALL SIZE AND
DAMAGING DOWNBURST WINDS TO 70 MPH. ANOTHER ROUND OF STRONG TO
SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT...MOVING FROM
CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS INTO SOUTHEAST
KANSAS. THESE STORMS WILL BE CAPABLE OF NICKEL TO QUARTER SIZE
HAIL AND DAMAGING WINDS OF 50 TO 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE FOR SNOW MIXED WITH RAIN ACROSS
PORTIONS OF CENTRAL KANSAS EARLY FRIDAY MORNING. HOWEVER NO
SNOW ACCUMULATION IS EXPECTED.
A FEW STORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON FRIDAY
MORNING...HOWEVER THEY ARE NOT EXPECTED TO BE STRONG OR SEVERE.
A VERY HIGH FIRE DANGER IS POSSIBLE IN RAIN-FREE AREAS FOR MUCH
OF SOUTH CENTRAL KANSAS AND THE FLINT HILLS ON FRIDAY...DURING
THE MORNING AND EARLY AFTERNOON.
VERY HIGH FIRE DANGER IS EXPECTED OVER THE WEEKEND DURING THE
AFTERNOON HOURS...FROM THE FLINT HILLS WESTWARD ACROSS CENTRAL
KANSAS.
THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS FROM LATE SUNDAY
THROUGH TUESDAY NIGHT...MAINLY ALONG AND EAST OF I-135. CHANCES
FOR STORMS WILL INCREASE ACROSS THE ENTIRE AREA BY WEDNESDAY
INTO WEDNESDAY NIGHT. THE RISK FOR ORGANIZED SEVERE WEATHER
APPEARS TO BE RELATIVELY LOW THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE...MAINLY THIS EVENING
FOR LOCATIONS EAST OF THE KANSAS TURNPIKE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Apr 2, 6:11 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 9 N MOUND VALLEY 37.34N 95.40W
04/02/2015 LABETTE KS TRAINED SPOTTER
&&
JMCTornado, Labette
- When
- April 2, 6:24 PM CST to 6:25 PM CST
- Where
- Labette County, 4.48 mi WSW of Parsons to 4.45 mi WSW of Parsons
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.321, -95.343
Very brief tornado touchdown over open country. The tornado width was 50 yards.
Tornado, Labette
- When
- April 2, 6:40 PM CST to 6:43 PM CST
- Where
- Labette County, 2.69 mi W of Labette to 1.8 mi W of Labette
- Rating
- EF0
- Path length
- 0.91 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.227, -95.229
A brief touchdown occurred in open country and was 75 yards wide. It was observed by the Emergency Manager and a storm chasers video.
Tornado, Labette
- When
- April 2, 7:10 PM CST to 7:12 PM CST
- Where
- Labette County, 3.04 mi SSE of Mound Vly
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.157, -95.406
A trained spotter witnessed a brief touchdown that damaged a small shed (DI1 DOD1). The tornado width was 50 yards.
Hail, Labette
- When
- April 2, 7:31 PM CST
- Where
- Labette County, 0.55 mi W of Oswego
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.110
Hail, Montgomery
- When
- April 2, 7:38 PM CST
- Where
- Montgomery County, 1.3 mi ESE of Caney
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.010, -95.930
Pea to dime size hail was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, April 2, 20151 death · 1 injured · $150,000 · 1.75 in hail · 24 events
- Tornado and Hail in Kansas, April 2 to 3, 20158 injured · $1.3 million · EF0 · 80 events
- Flash Flooding and Flooding in Kentucky, April 2 to 8, 2015$2.7 million · 1.75 in hail · 48 events
- Tornadoes and Hail in Oklahoma, April 2 to 3, 20151 injured · $310,000 · EF1 · 17 events
- Flash Flood and Flooding in Kentucky, April 2 to 4, 2015$2.3 million · 4 events
- Dust Storm and Hail in Kansas, April 2, 2015$765,000 · 1.25 in hail · 8 events
- Tropical Storm in Guam, April 2 to 5, 2015$200,000 · 1 event
- Strong Wind in New York, April 2, 2015$40,000 · 4 events
- Hail and Damaging Winds in Arkansas, April 2, 2015$40,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Indiana, April 2 to 4, 20151.75 in hail · 16 events
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2015$16,000 · 1.75 in hail · 6 events
- High Wind and Strong Wind in Minnesota, April 2, 20151 injured · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560751, 560437, 560438, 560429, 560430.